Alert archive / Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 15, 2019, 6:21 PM EDT for Wythe County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2019, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 15, 2019, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WWUS81 KRNK 152221
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Mon Jul 15 2019
VAZ010-012-013-152245-
Pulaski-Bland-Wythe-
621 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT WYTHE, BLAND, AND PULASKI
COUNTIES...
Until 645 PM EDT.
At 620 PM EDT, a strong thunderstorm was located near Wytheville,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Long Spur...
and Fort Chiswell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8090 3718 8089 3715 8085 3714 8084
3704 8070 3683 8102 3698 8116
TIME...MOT...LOC 2220Z 230DEG 15KT 3698 8104
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:50 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 15, 3:50 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 350 PM EDT Mon Jul 15 2019 .SYNOPSIS... A ridge of high pressure will start shifting east to the coast tonight into Tuesday, as a low pressure trough over the Ohio Valley begins heading eastward. This system will bring increased tropical moisture across our area Wednesday into Thursday. A ridge of high pressure will again try to gain a foothold over our region for the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 245 PM EDT Monday... Isolated to scattered showers and storms will continue across parts of the area through the remainder of the afternoon, and linger into the evening hours. A few may remain until midnight. The activity continues to be focused near an old frontal boundary that has been fluctuating across the region the past couple of days. It has been stuck under a shortwave ridge, and has had very little in the way of a steering flow to move it along. Overnight, we are expecting another situation where eastern sections of the region experience more clear skies than clouds, but with the opposite over the mountains. A return of areas of low level cloud cover and some patchy river/mountain valley fog is expected. The greatest concentration will be in parts of the Greenbrier and New River basins. Also, a change from last night, some eastern sections that receive some rainfall this evening, will have an increased chance of patchy fog by morning. Areas along and north of the James River basin look the most promising based upon the latest radar and meso-scale forecast trends. For Tuesday, we expect the trend of increasing coverage of afternoon showers and storms to continue. The axis of the upper level shortwave ridge is expected to shift closer to the coast, and an upper level trough across the Lower Ohio Valley will start making headway eastward. This transition will help weaken the cap aloft, increase dynamics, and thus make shower and storm development a bit easier. Plus, the old frontal boundary will still be washed out across the region, and there will be lingering boundaries still around from this evening's convection for daytime heating to use as a focal point of initiation. Temperatures will continue to be on the mild side for this time of year. Lows tonight are expected to range from the mid to upper 60s across the mountains with lower 70s across the Piedmont. Highs on Tuesday are forecast in the mid to upper 80s across the mountains with 90 to 95 across the Piedmont. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 330 PM EDT Monday... Weather for mid-week will feature remnants from Barry, the crux of the upper support passing to our north, but with an axis of vorticity trailing to the south as the closed feature begins to shear into an open wave. Instability from Wednesday into Thursday is expected to be plentiful, so anticipate scattered to numerous showers with embedded thunderstorms. Models suggest the most favorable time frame for measurable rainfall directly associated with the tropical remnants will be from Wednesday afternoon through Thursday morning... the vort axis passing overhead at that time. QPF is forecast to be the heaviest from the Ohio Valley into the western slopes where westerly flow aloft will act to enhance the rainfall, but as the system crosses the Appalachians, precip production is expected to go down per westerly downslope flow. Attm our 1-3 day forecast rain totals average from about an inch of QPF on the western slopes to a general quarter of an inch across the piedmont. Temperatures are expected to be seasonally warm, tempered to some degree by the showers and anticipated cloud cover. The high dewpoints however, with readings forecast in the 70s, will maintain the mugginess. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 345 PM EDT Monday... For Friday and into the upcoming weekend... the upper ridge strengthens with potential for 500 mb heights to test 595 dm. As such, pattern favors some very warm temperatures for the weekend, 85h Temps of +23 to +24 deg C, yeilding surface readings well into the 90s east of the Blue Ridge. Dewpoints are also expected to remain elevated, so heat indices may eclipse 100 for several days in a row...potentially testing 105 degrees by Saturday. Some relief may come from pop-up afternoon/evening showers and thundershowers, but coverage is expected to be limited per lack of any significant forcing mechanism and overall subsidence from the upper level ridging. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 135 PM EDT Monday... VFR conditions are expected across most of the region through the 24 hour TAF forecast period concluding at 18Z/2PM Tuesday. The exception will be brief, isolated sub-VFR conditions under the isolated showers/storms that develop this afternoon and linger into the evening hours. Most of these will be distributed along and west of a KTNB-KROA-KLYH line. Also, later tonight, some IFR/MVFR stratus ceilings will be possible over parts of southeast West Virginia and neighboring sections of southwest Virginia for a few hours before sunrise and a couple of hours after sunrise. Patchy mountain/river valley fog is also possible. Winds will be generally light through the forecast period. While the isolated showers and storms are expected to dissipate this evening, look for additional ones to develop by mid-day Tuesday. Confidence in the above aviation forecast is moderate to high. .Extended Aviation Discussion... The occurrence of sub-VFR conditions will increase Wednesday into Thursday as a shortwave trough approaches and the crosses the area, bringing along with it the tropical moisture associated with the remnants of T.D. Barry. Expect an increase in shower and thunderstorm coverage, and subsequent late night/early morning stratus/fog. By Friday into Saturday, a shortwave ridge returns overhead, and this will curtail, but not remove the potential for diurnally based showers and storms, with the focus for most activity across the mountains. Depending upon ground moisture for the days heading into the weekend, late night/early morning fog could again be a possibility. Confidence in the above aviation scenario is moderate. && .EQUIPMENT... As of 400 PM EDT Monday... The ceilometer at LWB is having periodic problems which may cause intermittent loss of data. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...PM LONG TERM...PM AVIATION...DS EQUIPMENT...DS
Hazardous weather outlook, Jul 15, 3:41 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 341 PM EDT Mon Jul 15 2019 NCZ001>004-018>020-VAZ007-009>018-022-023-032-WVZ042>044-507-508- 161945- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ033-034-043>045-058-059-161945- Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell- Halifax-Charlotte- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach or exceed 100 degrees Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-161945- Alleghany VA-Bath-Rockbridge- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ035-046-047-161945- Amherst-Appomattox-Buckingham- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach or exceed 100 degrees Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 5:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 2 NE LEXINGTON 37.80N 79.43W
07/15/2019 ROCKBRIDGE VA 911 CALL CENTER
ROCKBRIDGE COUNTY WARNING POINT REPORTS
TREES DOWNED ON GREENHOUSE RD IN LEXINGTON.
&&
ALSpecial weather statement, Jul 15, 5:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT Mon Jul 15 2019
VAZ035-045>047-152230-
Buckingham-Amherst-Campbell-Appomattox-
534 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT AMHERST, APPOMATTOX, SOUTHERN
BUCKINGHAM, AND FAR NORTHERN CAMPBELL COUNTIES...
Until 630 PM EDT.
At 533 PM EDT, a strong thunderstorm was located near Pleasant View,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amherst...
Appomattox...
Forks Of Buffalo...
Bent Creek...
and Concord.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3722 7885 3741 7911 3740 7912 3751 7922
3749 7926 3751 7934 3759 7938 3761 7944
3766 7935 3779 7927 3781 7923 3779 7920
3781 7914 3778 7907 3771 7906 3768 7897
3754 7890 3754 7882 3764 7881 3747 7845
TIME...MOT...LOC 2133Z 312DEG 16KT 3767 7925
RRSpecial weather statement, Jul 15, 6:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
600 PM EDT Mon Jul 15 2019
VAZ023-024-152230-
Botetourt-Rockbridge-
600 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOTETOURT AND SOUTHERN
ROCKBRIDGE COUNTIES...
Until 630 PM EDT.
At 559 PM EDT, a strong thunderstorm was located over Eagle Rock,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buchanan...
Glasgow...
Eagle Rock...
Arcadia...
and Springwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3765 7936 3763 7940 3762 7944 3761 7946
3758 7945 3757 7943 3755 7948 3749 7954
3749 7956 3745 7959 3745 7963 3748 7966
3748 7968 3747 7970 3763 7993 3780 7981
TIME...MOT...LOC 2159Z 305DEG 15KT 3762 7984
RRSpecial weather statement, Jul 15, 6:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Mon Jul 15 2019
VAZ007-010-012-152230-
Tazewell-Bland-Wythe-
608 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN TAZEWELL, SOUTHWESTERN
BLAND, AND WESTERN WYTHE COUNTIES...
Until 630 PM EDT.
At 607 PM EDT, a strong thunderstorm was located over Ceres, moving
northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bland...
Bluefield...
Tazewell...
Rural Retreat...
and Ceres.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3727 8128 3724 8123 3725 8119 3711 8100
3687 8131 3690 8133 3700 8142 3701 8144
3711 8151
TIME...MOT...LOC 2207Z 222DEG 8KT 3704 8132
RRSpecial weather statement, Jul 15, 6:14 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Mon Jul 15 2019
VAZ014-018-022-152245-
Montgomery-Craig-Roanoke-
614 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY, SOUTHERN
CRAIG, AND WESTERN ROANOKE COUNTIES, INCLUDING THE CITY OF SALEM...
Until 645 PM EDT.
At 612 PM EDT, a strong thunderstorm was located over Bradshaw,
moving east at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Salem...
Christiansburg...
Shawsville...
Catawba...
and Bent Mountain.
This includes The following Location The Salem Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3743 8007 3742 8007 3741 8006 3739 8001
3717 8005 3716 8008 3716 8009 3715 8009
3711 8017 3708 8028 3706 8030 3732 8040
3748 8014
TIME...MOT...LOC 2212Z 259DEG 5KT 3728 8025
RRSpecial weather statement, Jul 15, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Mon Jul 15 2019
VAZ010-012-013-152245-
Pulaski-Bland-Wythe-
621 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT WYTHE, BLAND, AND PULASKI
COUNTIES...
Until 645 PM EDT.
At 620 PM EDT, a strong thunderstorm was located near Wytheville,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Long Spur...
and Fort Chiswell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8090 3718 8089 3715 8085 3714 8084
3704 8070 3683 8102 3698 8116
TIME...MOT...LOC 2220Z 230DEG 15KT 3698 8104
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:02 PM EDT | Special Weather Statement | RNK | Bath | 43 min |
| Jul 15, 3:31 PM EDT | Special Weather Statement | RNK | Buckingham | 59 min |
| Jul 15, 3:52 PM EDT | Special Weather Statement | RNK | Bath, Rockbridge, City of Lexington | 38 min |
| Jul 15, 4:15 PM EDT | Special Weather Statement | RNK | City of Roanoke | 30 min |
| Jul 15, 4:37 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 53 min |
| Jul 15, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Jul 15, 5:34 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox | 56 min |
| Jul 15, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 60 min |
| Jul 15, 6:00 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 15, 6:08 PM EDT | Special Weather Statement | RNK | Bland | 22 min |
| Jul 15, 6:14 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 31 min |
| Jul 15, 6:33 PM EDT | Special Weather Statement | RNK | Montgomery | 27 min |
| Jul 15, 6:38 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Jul 15, 6:41 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 49 min |
| Jul 15, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig | 47 min |
| Jul 15, 6:51 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 39 min |
| Jul 15, 6:57 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jul 15, 7:07 PM EDT | Flash Flood Warning | RNK | Bath | 4 hr |
| Jul 15, 7:12 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke | 84 min |
| Jul 15, 7:15 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 30 min |
| Jul 15, 4:52 PM EDT | Special Weather Statement | RNK | Mercer | 38 min |
Nearby
Special Weather Statements in Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.